Alert archive / Minnesota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 49, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Aug 3, 1997, 6:01 PM CDT for Carlton County, Saint Louis County, Minnesota. It was in force for 59 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 3, 1997, 6:01 PM CDT (23:01 UTC)
- Expired
- Aug 3, 1997, 7:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
Counties Carlton County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 39 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 6:15 PM CDT | Hail 1.75 | Cloquet, MN | |
| Aug 3, 6:30 PM CDT | Hail 0.75 | Cromwell, MN | |
| Aug 3, 7:10 PM CDT | Hail 1 | Moose Lake, MN | |
| Aug 3, 7:10 PM CDT | Thunderstorm Wind 52 | Moose Lake, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 243 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDLH 032301 RRA SVRDLH MNC017-137-040000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 601 PM CDT SUN AUG 3 1997 THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 700 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHEAST MINNESOTA ...NORTHERN CARLTON COUNTY...SOUTHERN ST. LOUIS COUNTY AT 6 PM CDT...A SEVERE THUNDERSTORM LOCATED 20 MILES WEST OF DULUTH WAS MOVING SOUTHEAST AT 20 MPH. THIS STORM WILL MOVE ACROSS THE FOND DU LAC RESERVATION AND THROUGH THE CITY OF CLOQUET BETWEEN 6 AND 645 PM CDT. THIS STORM HAS THE POTENTIAL TO PRODUCE ONE INCH HAIL ALONG WITH WINDS IN EXCESS OF 55 MPH. DURING A THUNDERSTORM... YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. NEVER DRIVE YOUR CAR INTO LOW SPOTS WHERE WATER IS CROSSING THE ROAD. J.CHRISTENSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:30 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 3, 2:30 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 230 PM CDT SUN AUG 3 1997 SFC BNDRY GETTING HARD TO FIND DUE TO VRY WK PRESS GRDNT... BUT APPEARS TO XTND FRM NRN LWR MI TO NRN IA THEN NW TO SWRN ND. WV SATL LOOP SHOWS SUBSDC AND DRYING N OF THE BNDRY... ALTHO NE MN STILL A BIT UNTBL THIS AFTN WTH LI/S IN -2 TO -4 RANGE ON ADAP CHARTS. 88D SHOWS A FEW PESKY SHRA/TSRA RE-DVLPNG NW OF DLH... APPARENTLY ON SHALLOW SFC TROF ARCING FRM JUST W OF INL TO JUST W OF DLH. BUT DRYING/SUBSDC TREND SHUD CONT AS WRN U.S. RDG BUILDS THRU NXT 48 HRS. WK S/WV SLIDES DWN ACRS MN ARROWHEAD ERLY MON MRNG... BUT WILL HAVE LTL MOISTURE TO WORK WTH BY THEN... SO THIS FEATURE NOT XPCTD TO BE SGNFT. COULD BE JUST ENUF MID/HI CLDS ARND TONITE FOR A PTLY CLDY/MO CLR FCST. GUIDNC TEMPS IN LO TO MID 50S TONITE FOR MN ZONES LOOK RSNBL GIVEN DRYING TREND AND LGT/VRBL WNDS. MID TO UPR 50S FOR NW WI WHERE CLD CVR MAY BE A LTL MORE XTNSV. ERF
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:12 PM CDT | Severe Thunderstorm Warning | DLH | Crow Wing | 48 min |
| Aug 2, 8:51 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 69 min |
| Aug 3, 4:34 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 56 min |
| Aug 3, 5:09 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 66 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.